Hearing music when there is none playing could be a sign of musical ear syndrome (MES). It’s not always easy to determine a cause, but hearing loss and medications may both be causes.
Everyone gets a song stuck in their head every once in a while. But what’s happening when you think you’re hearing a tune that’s not actually playing?
It could be musical ear syndrome (MES), a condition where you hear music or singing when there is none.
If this is happening to you, you may be worried that MES could be an early sign of dementia. Although it can be distressing, rest assured that it is not an indication of dementia — it’s more likely the result of hearing loss.
Simply knowing that you have MES, rather than a more serious condition, can make this experience much less annoying. Let’s take a closer look at the causes of MES, how it’s treated, and if there’s anything you can do to lower the volume.
MES is a condition that causes musical auditory hallucinations, usually related to hearing impairment. It’s not uncommon, but it’s
The brain collects information from the senses to help you comprehend the world. When your sense of hearing is impaired, the brain isn’t prepared to simply ignore this sense. So, the brain continues to seek input.
Getting little or nothing in return, the brain starts to fill in the blanks using what it already knows about the world. This can produce a variety of sounds. In the case of MES, the brain chooses to fill in the blanks with music.
MES is similar to tinnitus, which produces ringing, buzzing, or hissing sounds and is also related to hearing loss. MES is sometimes referred to as musical tinnitus.
While the mechanics behind MES are not very well understood, there are still some causes behind it that have been identified.
Absent other hallucinatory or cognitive symptoms, hearing music that isn’t there is likely due to hearing loss. But the cause can’t always be determined. Of course, it’s possible to have MES alongside another condition such as dementia.
The link between cochlear implants and MES has not been well studied, so information is limited. In one
Certain medications can cause hallucinations, including auditory hallucinations. This is more likely to involve hearing voices or noises.
It’s rare for medications to cause MES. If you believe your medication is causing hallucinations of any kind, talk to your healthcare provider right away about adjusting your dosage or changing treatments.
If you believe you might be experiencing MES, it’s important to see your doctor to get the correct diagnosis so you can start the appropriate treatment. There’s no standard therapy for MES, so treatment is decided on a case-by-case basis.
Treating hearing loss may ease symptoms. If you can improve your hearing with the use of a hearing aid, that may be all you need to stop your brain from filling in the blanks.
Cognitive behavioral therapy
Cognitive behavioral therapy (CBT) won’t stop the music, but it can help you learn to get along with it. Basically, this method involves training yourself to ignore the music.
If your MES isn’t being caused by a medication you’re taking and nothing else is working, there are some medications that may help. These following medications have been used to treat MES:
- atypical neuroleptics, also called atypical antipsychotics
- selective serotonin reuptake inhibitors (SSRIs) or serotonin-norepinephrine reuptake inhibitors (SNRIs)
- cholinergic and GABAergic agents
All medications have possible side effects, so discuss all the potential pros and cons with your doctor before deciding on a treatment strategy.
Beyond medication changes and hearing aids, there are small tweaks you can make in your daily life to help reduce the effects of MES.
If you’re able to hear with or without a hearing aid, try adding some noise. It may seem counterintuitive, but listening to music or any type of background noise may discourage your brain from striking up the band.
Other strategies that can help you when the music is causing problems include:
Some activities can also help you reduce overall stress related to MES, such as:
If you’re having trouble coping with MES, talk to your doctor. Ask for a referral if you think you’d benefit from seeing a therapist.
MES occurs when you hear music even though there isn’t any playing.
It’s a creation of the brain, but it’s not a psychological problem or symptom of dementia. It’s usually due to some degree of hearing loss, but the cause can’t always be determined.
Treating hearing loss may resolve the problems MES is causing. If you’re experiencing MES, see your doctor to find out if you have hearing loss or some other underlying condition that can be treated.